What are the dangers of too much turmeric?

Written by vonnie chestnut
  • Share
  • Tweet
  • Share
  • Pin
  • Email
What are the dangers of too much turmeric?
(Images from Wikimedia Commons)

Several studies have been conducted on the effects of the spice turmeric, which is found in curry powders and is a colouring additive in foods such as prepared mustard and canned chicken broth. The documented health complications on the overuse of the spice are unclear. Side effects of the spice, whether used as a dietary supplement, or used during cooking, have been reported. Although it is believed that turmeric is a safe spice when used in moderation, precautions should be taken if there are current health complications. Turmeric may also interfere with certain medications, rendering them ineffective.

Other People Are Reading

Risk of Bleeding

The compounds in turmeric may cause thinning of the blood. Turmeric should not be taken by a person who has a bleeding disorder. Turmeric should not be taken by a person who is taking a blood-thinning agent to reduce clotting. If turmeric is taken, it may amplify those conditions, which could lead to serious blood loss internally and externally.

What are the dangers of too much turmeric?
Assorted Medications

Skin Irritations/Allergies

If turmeric comes into direct contact with the skin, it could cause irritation in the form of a rash, swelling, and redness. The degree of seriousness would depend on the sensitivity of the skin and the possible allergic reaction that may incur. If you are sensitive to turmeric, it is advised you refrain from direct contact with curry powder, of which turmeric is a main ingredient. Other foods that may contain turmeric as a preservative and colouring agent are yellow mustard, pickles, canned chicken broth, and relishes.

Gastrointestinal Problems

Although turmeric has long been used as an herbal remedy for digestive problems, too much turmeric, whether taken as a dietary supplement or when used frequently in cooking, may cause severe gastrointestinal problems in some people. These problems could consist of vomiting and diarrhoea, which could lead to dehydration. Turmeric also has the potential to cause ulcers and inflammation of the stomach lining. Signs of possible gastrointestinal problems caused from too much turmeric may also include black tarry stools or bright red blood in the stool. Those symptoms would be signs of gastrointestinal bleeding.

What are the dangers of too much turmeric?
Ulcer

Pregnancy Problems

During pregnancy, women should not take turmeric. Turmeric may cause complications such as stomach distress and ulcers. Also, if taking turmeric during pregnancy, complications could arise that may lead to excessive bleeding during the birthing process.

Heart Disease

If you are at risk for heart disease, or currently have a heart disease, too much turmeric could be a danger to your health. The curcumin in turmeric activates a gene called p53. That gene has been found to deactivate damaged cells in the heart. When that happens, the cell will stop functioning completely.

Supplements are not Medications

Turmeric is a spice used in cooking, and it is also used as a dietary supplement. Turmeric is not a medication. As a supplement, it can be marketed without proof that it is either safe or beneficial. Due to the lack of studies that have been done on turmeric, it is not known what side effects may be referred to as common, rare, or serious. If you are taking turmeric as a supplement and are experiencing abnormal symptoms, you should consult your physician.

What are the dangers of too much turmeric?
Logo of Dietary Supplement Office

Turmeric Dosage Studies

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.